Iowa, 2008

Hail and Damaging Winds in Iowa, May 6, 2008

May 6, 2008 · NWS FSD · 25 events in 8 counties and zones

Thunderstorms produced both damaging winds and large hail in several counties of northwest Iowa during the late afternoon and early evening of May 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$10,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced both damaging winds and large hail in several counties of northwest Iowa during the late afternoon and early evening of May 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 5, 7:57 PM CST, 4 hours 3 minutes earlier.

Area forecast discussion, May 5, 7:57 PM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
857 PM CDT MON MAY 5 2008

.DISCUSSION...
RED FLAG WARNING ALLOWED TO EXPIRE AS WINDS HAVE DROPPED OFF AND
HUMIDITIES ARE ON THE RISE. OTHER THAN A FEW MID CLOUDS IN THE
NORTH...SKIES HAVE CLEARED WITH THE LOSS OF SOLAR HEATING. CLOUDS
WILL AGAIN INCREASE THROUGH THE OVERNIGHT HOURS AS MID LEVEL
MOISTURE RETURNS. A SMALL CHANCE FOR SHOWER/THUNDERSTORM DEVELOPMENT
AFTER MIDNIGHT...HOWEVER OVERALL MOISTURE RETURN IS LIMITED AND
THUNDERSTORMS OVER KS MAY DELAY MOISTURE...WHICH WOULD DECREASE
COVECTION POTENTIAL TONIGHT. BETTER MOISTURE RETURN BEGINS TOMORROW
MORNING...WITH AN INCREASING THUNDERSTORM CHANCES THROUGH THE
MORNING AND INTO THE AFTERNOON.

&&

.AVIATION...
VFR CONDITIONS EXPECTED THROUGH 18Z MONDAY. ISOLD ACCAS CONVECTION
POSSIBLE ACROSS THE AREA 06Z-14Z WITH BASES GENERALLY AOA 8KFT.
ACTIVITY WILL BE SPOTTY THOUGH...AND HAVE OPTED NOT TO INCLUDE IN
POINT TAF FORECASTS AS PROBABILITY AT ANY ONE LOCATION IS VERY
SMALL. AFT 15Z INCREASING LOW LEVEL MOISTURE WILL RESULT IN CUMULUS
DEVELOPMENT DURING THE LATE MORNING/AFTERNOON. AT THIS TIME...CIGS
EXPECTED TO REMAIN IN LOWER END OF VFR RANGE...ALTHOUGH SCATTERED
TSRA BECOME INCREASINGLY LIKELY AFTER 20Z...AND LOCALLY MVFR CIGS
AND MVFR-IFR VSBYS POSSIBLE WITH STRONGER CONVECTION.

&&

.PREV DISCUSSION...
MIXG REGIME AND FIRE WX FCST INCLUDG RED FLAG HAS TURNED OUT WELL.
VERY HI BASED CU WHICH FORMD WITH 35-40F SPRD SHUD GNLY DSIPT THIS
EVE AND LEAVE US AGN WITH MOCLR. THEN OVERNIGHT INFLUX OF INCRGLY
UNSTBL AND MOIST AIR FCST WILL SPREAD TWRDS THE FCST AREA FROM THE
S. LO LVL MOISTR WILL LAG OF COURSE...BUT STILL LOOKS LIKE SOME
SPOTTY TSTMS DVLPG OVER SRN PART OF FCST AREA LATE TNGT AND TRYING
TO SPRD NE. LIMTD MOISTR AND LACK OF CLEAR FOCUS WILL KEEP MENTN IN
SLGT CHC CATEGORY...THO IN THIS CASE IT SEEMS THERE IS A FAIRLY GOOD
PSBLTY OF THIS SPOTTY CONVECTN...SO IT IS MORE OF A CVRG ISSUE LATE
TNGT AND THAT IS WHERE THE MINIMAL POP COMES IN.

CONT TO PREFER WARMER MAV GUIDNCE LOWS OVER FWC DESPITE A DECENT EVE
COOLING PERIOD. WITH AIR GETTING SO WELL HEATED  THIS AFTN AND SOME
WEAK SRLY LO LVL FLO DVLPG...DONT FEEL WE WILL DROP INTO THE 40S
TNGT XCP MAYBE BARELY AND MAINLY N. CLDS WILL OF COURSE INCRS FROM
THE S SOME LATE TNGT.

CONVECTIVE CHANCES WILL CONTINUE INTO THE DAY ON TUESDAY AS A COLD
FRONT APPROACHES FROM THE WEST. LOOKS LIKE THE FRONT SHOULD REMAIN
WEST OF THE JAMES RIVER THROUGH LATE AFTERNOON AND WILL SEE IF ANY
CONVECTION CAN FIRE ALONG OR JUST AHEAD OF THIS BOUNDARY. COULD BE
AN ADDITIONAL BOUNDARY OR TWO AROUND AS WELL AS MORNING CONVECTIVE
THREAT MAY LEAVE SOME BEHIND. WILL ALSO NEED TO WATCH HOW MUCH WINDS
IN THE LOW LEVELS CAN BACK AS MAIN UPPER LEVEL WAVE EXPECTED TO BE
OVER WESTERN ND BY LATE TUESDAY AFTERNOON AND ANY ADDITIONAL BACKING
COULD AID IN SOME CONVERGENCE ON INCOMING FRONT. THERE WILL BE A
THREAT FOR SEVERE AS THE CAPE AND SHEAR ARE SUPPORTIVE OF SUSTAINING
UPDRAFTS. OTHERWISE...SHOULD SEE A WARM DAY WITH MOST LOCATIONS FROM
THE MID 70S TO LOWER 80S.

THE THREAT SHOULD TRANSITION FROM WEST TO EAST THROUGH THE EVENING
AND CHANCES FOR MEASURABLE PRECIPTATION LOOK BEST OVER THE EASTERN
HALF OF THE CWA. WILL HAVE A CONTINUED THREAT FOR SEVERE INTO THE
EVENING BUT THIS SHOULD WANE AROUND SUNSET. LOWS WILL BE MILD
RANGING FROM THE MID 40S IN CENTRAL SD TO THE MID 50S IN NW IA.

WEDNESDAY WILL BE COOLER AND SEE A LINGERING THREAT FOR SHOWERS OVER
NW IA. WILL SEE HIGHS MAINLY IN THE 60S WITH LOWS BACK INTO THE 30S
AND LOWER 40S WEDNESDAY NIGHT.

HIGH PRESSURE WORKS ACROSS THE AREA ON THURSDAY AND OTHER THAN COOL
TEMPERATURES...WINDS SHOULD BE FAIRLY LIGHT SO EXPECT A VERY NICE
DAY.

IN THE LATTER PERIODS(FRI-MON)...ENERGY EJECTING ONTO THE PLAINS
FRIDAY AND SATURDAY AND WILL NEED TO INCREASE POPS THURSDAY NIGHT
INTO FRIDAY MORNING AS UPPER LEVEL SUPPORT BECOMES FAVORABLE ENOUGH
FOR PRECIPITATION. BETTER UPPER LEVEL SUPPORT DIGS IN ON SOUTHWETS
SIDE OF HUDSON BAY LOW SATURDAY AND GETS MORE WRAPPED UP LATE IN THE
WEEKEND AND EARLY NEXT WEEK. THIS SHOULD LEAVE OUR AREA IN A COOL
BUT NOT EXCESSIVELY WINDY PATTERN FOR SUNDAY AND MONDAY. AS FOR
TEMPERATURES...ONE THING TO WATCH WILL BE HOW COOL TO GO FOR HIGHS
ON ESPECIALLY FRIDAY AND SATURDAY. STATISTICAL GUIDANCE FROM THE GFS
SHOWING HIGHS ABOUT 6 TO 10 DEGREES BELOW NORMAL AND GFS ENSEMBLE
HIGHS A COUPLE OF DEGREES COLDER. IN THE PAST WHEN THIS HAS
OCCURRED...WHERE GUIDANCE IS BELOW CLIMATOLOGY AND THE ENSEMBLE IS
EVEN COLDER...THERE IS A HIGH PROBABILITY THAT GOING COLDER THAN
GUIDANCE IS THE BEST ROUTE. SO...WITH PROJECTED 850MB TEMPS OF ABOUT
+2 TO +6 AND WHAT SHOULD BE AN ABUNDANCE OF CLOUD COVER AS WELL AS
OFF AND ON PRECIPITATION CHANCES...GOING COOLER SEEMS LIKE A GOOD
BET.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

UPDATE...LIEBL/JH
WILLIAMS/08
Hazardous weather outlook, May 5, 9:57 AM CST, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1057 AM CDT MON MAY 05 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1057 AM CDT MON MAY 05 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS MAY DEVELOP LATE TONIGHT ALONG AND EAST OF
A YANKTON SOUTH DAKOTA TO FLANDREAU SOUTH DAKOTA LINE. THIS
INCLUDES MOST OF SOUTHWEST MINNESOTA...NORTHWEST IOWA...EXTREME
NORTHEAST NEBRASKA...AND EXTREME SOUTHEAST SOUTH DAKOTA. STORMS
ARE NOT EXPECTED TO BE SEVERE.

FLOODING...
MINOR FLOODING WILL CONTINUE ON THE LITTLE SIOUX RIVER FROM NORTH
OF SPENCER TO NEAR LINN GROVE IN NORTHWEST IOWA. THE RIVER SHOULD
FALL BELOW FLOOD STAGE BY WEDNESDAY...UNLESS SIGNIFICANT RAIN
FALLS TUESDAY OR TUESDAY NIGHT.

FIRE DANGER...
THE GRASSLAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY
THIS AFTERNOON IN THE MISSOURI RIVER AREA AND IMMEDIATE ADJACENT
AREAS. ELSEWHERE...THE GRASSLAND FIRE DANGER INDEX WILL REACH THE
EXTREME CATEGORY DUE TO STRONGER WINDS...WITH A RED FLAG WARNING
THROUGH 800 PM CDT FOR MUCH OF THIS EXTREME AREA. ALL AREAS THIS
AFTERNOON WILL SEE RELATIVE HUMIDITY VALUES FALLING TO LESS THAN
30 PERCENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ALONG AND EAST OF A
LINE FROM TYNDALL AND YANKTON SOUTH DAKOTA...NORTHEASTWARD TO
SIOUX FALLS AND MARSHALL MINNESOTA TUESDAY AFTERNOON OR EVENING.
ELSEWHERE... GENERAL THUNDERSTORMS ARE EXPECTED ALTHOUGH AN
ISOLATED SEVERE STORM CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

The radar

The Omaha radar (KOAX), 126 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

19 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Woodbury

When
May 6, 12:00 AM CST
Where
Woodbury County, 0.69 mi S of Anthon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.390, -95.870

Thunderstorm Wind, Sioux

When
May 6, 2:37 PM CST
Where
Sioux County, 0.51 mi W of Hawarden
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.000, -96.480

Hail, Sioux

When
May 6, 2:37 PM CST
Where
Sioux County, 0.51 mi W of Hawarden
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.000, -96.480

Hail, Plymouth

When
May 6, 2:40 PM CST
Where
Plymouth County, 3.75 mi NE of Ruble
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.840, -96.350

Hail, Plymouth

When
May 6, 2:45 PM CST
Where
Plymouth County, 0.69 mi N of Brunsville
Measured
0.88 in hail
Reported by
Public
Coordinates
42.810, -96.270

Thunderstorm Wind, Plymouth

When
May 6, 2:57 PM CST
Where
Plymouth County, 3.45 mi N of Le Mars Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.830, -96.200

Thunderstorm Wind, Sioux

When
May 6, 3:15 PM CST
Where
Sioux County, 1.01 mi W of Hospers
Measured
57 kt (66 mph) estimated gust
Reported by
Public
Coordinates
43.070, -95.900

Thunderstorm winds caused tree damage, including 6 inch diameter branches blown down.

Hail, Plymouth

When
May 6, 3:17 PM CST
Where
Plymouth County, 0.86 mi SE of Remsen
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.810, -95.970

Thunderstorm Wind, O'Brien

When
May 6, 3:18 PM CST
Where
O'Brien County, 1.51 mi W of Philby
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.070, -95.850

Thunderstorm winds caused tree damage, including 2 inch diameter branches blown down.

Hail, Cherokee

When
May 6, 3:25 PM CST
Where
Cherokee County, 0.51 mi W of Marcus
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.820, -95.810

Large hail was accompanied by heavy rain.

Thunderstorm Wind, Cherokee

When
May 6, 3:33 PM CST
Where
Cherokee County, 0.86 mi SW of Cleghorn
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.810, -95.710

Hail, Cherokee

When
May 6, 3:35 PM CST
Where
Cherokee County, 0.86 mi SW of Cleghorn
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.810, -95.710

Hail, Cherokee

When
May 6, 3:45 PM CST
Where
Cherokee County, Cherokee
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
42.750, -95.550

Large hail covered the ground.

Hail, Plymouth

When
May 6, 3:48 PM CST
Where
Plymouth County, 3.82 mi WNW of Kingsley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.600, -96.040

Large hail whitened the ground.

Hail, Cherokee

When
May 6, 3:50 PM CST
Where
Cherokee County, 0.69 mi S of Meriden
Measured
0.88 in hail
Reported by
Public
Coordinates
42.790, -95.630

Hail, Woodbury

When
May 6, 3:55 PM CST
Where
Woodbury County, 4.07 mi W of Pierson
Measured
0.88 in hail
Reported by
Public
Coordinates
42.550, -95.960

Hail, Plymouth

When
May 6, 3:55 PM CST
Where
Plymouth County, 0.69 mi N of Kingsley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.590, -95.970

Large hail partially covered the ground.

Thunderstorm Wind, Clay

When
May 6, 4:10 PM CST
Where
Clay County, 0.86 mi SW of Rossie
Measured
69 kt (79 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
43.010, -95.190

Thunderstorm winds blew down walls of a storage building, causing the building to collapse. Falling rubble injured one man while he was walking to his vehicle after work.

Hail, Sioux

When
May 6, 4:10 PM CST
Where
Sioux County, 0.86 mi SW of Sioux Center
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.070, -96.190

Hail, Woodbury

When
May 6, 4:23 PM CST
Where
Woodbury County, 0.86 mi SE of Pierson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.540, -95.870

Hail, Woodbury

When
May 6, 4:35 PM CST
Where
Woodbury County, 2.81 mi N of Correctionville
Measured
0.75 in hail
Reported by
Public
Coordinates
42.520, -95.790

Large hail covered the ground.

Hail, Woodbury

When
May 6, 5:01 PM CST
Where
Woodbury County, 2.58 mi SW of Correctionville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.450, -95.830

Hail, Ida

When
May 6, 5:15 PM CST
Where
Ida County, 6.32 mi NNW of Battle Creek
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.400, -95.660

Large hail covered the ground.

Hail, O'Brien

When
May 6, 7:08 PM CST
Where
O'Brien County, Sutherland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.970, -95.500

Hail, Buena Vista

When
May 6, 8:00 PM CST
Where
Buena Vista County, 1.52 mi E of Rembrandt
Measured
1.75 in hail
Reported by
Public
Coordinates
42.830, -95.140

Large hail was mostly nickel size with a few stones up to golf ball size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105867, 105815, 105816, 105820, 105821, 105822, 105823, 105824, 105825, 105826, 105827, 105828, 105829, 105830, 105851, 105853, 105855, 105858, 105860, 105864, 105865, 105868, 105870, 105872, 105875.